Diabetes in Dogs: The k9diabetes.com Forum
 

Go Back   Diabetes in Dogs: The k9diabetes.com Forum > Everything Else

Everything Else Anything that's not related to diabetes in dogs!

Reply
 
Thread Tools Search this Thread Display Modes
  #11  
Old 09-07-2008, 10:54 AM
Cara's Mom's Avatar
Cara's Mom Cara's Mom is offline
Senior Member
 
Join Date: Aug 2008
Location: Canada
Posts: 609
Default Re: Warning: Risk of Deafness from Ear Medications

Had an English setter boy a few years ago with constant ear problems. Vet gave Otomax and when he went deaf, it was blamed on chronic ear infection.
__________________
Marion
Reply With Quote
  #12  
Old 09-20-2008, 07:36 PM
BestBuddy's Avatar
BestBuddy BestBuddy is offline
Founding Member
 
Join Date: Mar 2008
Location: Melbourne,Australia
Posts: 816
Default Re: Warning: Risk of Deafness from Ear Medications

Note to self-don't let Buddy use the internet!
I'm sure he read this thread and said "I can do that".

Well Buddy has an ear problem that I tried to treat with Epi-Otic and a herbal ear cleaner containig tea tree oil and aloe vera. It seemed to work because large amounts of wax came out with the herbal and the epi otic flushed it out but it became ulcerated and I think the herbal irritated so he had blood coming out of his ear. Off to the vet and we are treating with Canaural. Within 2 days it is all healed up and the only down side is his BG's are up a bit maybe because the ointment has prednisolone in it. I don't know if it is just age or the diabetes but we seem to have a permenant booking at the vet.
Jenny & Buddy
Reply With Quote
  #13  
Old 12-13-2008, 09:29 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,261
Default Re: Warning: Risk of Deafness from Ear Medications

Another link Alison posted at the Cushings board:

http://www.vin.com/proceedings/Proce...6566&O=Generic
Reply With Quote
  #14  
Old 01-19-2009, 10:53 AM
Bichon Mum Bichon Mum is offline
Member
 
Join Date: Jul 2008
Posts: 30
Default Re: Warning: Risk of Deafness from Ear Medications

Hi All

Gosh that is strange as Zeno had hearing when he could hear a pin drop just a while back then kind of overnight went deaf, then it came back then went.

I always thought it was ear infection / drops related.

Is there anything to help or is there nothing that can be done (he is old but it was so sudden it really seemed like the infections he kept getting),

Big hugs

Sharon x
Reply With Quote
  #15  
Old 01-19-2009, 08:50 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,261
Default Re: Warning: Risk of Deafness from Ear Medications

Hi Sharon,

If it's coming and going, then I would tend to suspect something like blockages, infection, inflammation. The antibiotics, as far as I know, cause completely permanent hearing loss.

Natalie
Reply With Quote
  #16  
Old 05-30-2010, 10:11 PM
O'Riley's Avatar
O'Riley O'Riley is offline
Member
 
Join Date: Mar 2010
Posts: 66
Default Re: Warning: Risk of Deafness from Ear Medications

Thank you very much for posting this important alert. After reading this alarming thread and the associated links, I have a lot of questions.

Does it take any great skill for a vet to see the eardrum and determine whether or not it's perforated/broken? Is this something a specialist should determine?

I'm confused about bacterial -vs- yeast ear infections. Are antibiotics used for bacterial infections, and antifungals used to treat yeast? I read that yeast infections have a strong odor and bacterial infections have no odor. For those of you who have experience with both types of ear infections, do you know whether this is true or not?

I also read that antibiotics given systemically can cause loss of hearing, but I don't know if this is true or not. Is it externally/directly applied antibiotic ointments and drops.... AND shots, pills, liquid antibiotics taken by mouth that put a dog at risk for becoming deaf?

If the eardrum is perforated, and the dog has the kind of infection that requires antibiotics, what are the treatment options?
Reply With Quote
  #17  
Old 05-31-2010, 10:51 AM
Patty's Avatar
Patty Patty is offline
Senior Member and Moderator
 
Join Date: Nov 2008
Location: Central CO
Posts: 8,324
Default Re: Warning: Risk of Deafness from Ear Medications

Hi Rosey,
Your vet should be able to see the eardrum with an otoscope.

They can also take a swab sample to look under the microscope and to be sent to the lab for culture to determine whether your dog has a bacterial or fungal infection - or both.

Ali's yeast infections did smell "yeasty." There are medications that tackle both bacterial and fungal infections.

I'm not aware of specific systemic antibiotics that when dosed properly cause hearing loss. I'd be interested in reading up on it though if you know where you read about it. I do think it's mainly the topical meds that are the risk.

As far as treatment options available, I would evaluate on a case by case basis. Questions like: What type if infection are you dealing with? What the potential cause is? And from the culture report, what medication is the organism sensitive to?

Rosey, does your dog have frequent infections? You could post about it in his thread and maybe get some more specific answers.

Patty
__________________
Patty and Ali 13.5yrs 47lbs diagnosed May '08 Ali earned her wings October 27, 2012, 4 months after diagnosis of a meningioma ~ Time is precious ~
Reply With Quote
  #18  
Old 05-31-2010, 02:00 PM
eileen's Avatar
eileen eileen is offline
Senior Member
 
Join Date: Oct 2008
Location: Central California
Posts: 1,975
Default Re: Warning: Risk of Deafness from Ear Medications

As some of our diabetic dogs get UTI's, Mildred gets recurrent ear infections instead. Her's are treated with using Baytril Otic which is a combination of an antibiotic and antifungal drop.
__________________

Eileen and Mildred, 12 yo Border Collie Mx, 24.6 pounds, dx diabetic/hypothyroid 2004, gallbladder removed 2005, cataract surgery 2005, spindle cell sarcoma removed 2009, stroke 2009, tail removed 2011, dx with bladder cancer 2011, CDS, Organix~chicken / NPH,Humalog
Reply With Quote
  #19  
Old 05-31-2010, 08:23 PM
k9diabetes's Avatar
k9diabetes k9diabetes is offline
Administrator
 
Join Date: Mar 2008
Location: Northern California
Posts: 11,261
Default Re: Warning: Risk of Deafness from Ear Medications

I personally am suspicious that a perforated ear drum is needed for this to happen - I just don't think there are that many dogs with perforated ear drums. So I have always worried that an intact ear drum may not be enough to protect them.

As others mentioned, the vet should be able to view the ear drum as long as there is not too much inflammation or crusty stuff in the ear. Sometimes that does obstruct the view.

And I believe the risk is greatest when ointments are placed deep into the ear canal, where they can come into contact with the inner ear.

We used systemic oral antibiotics when we could and if we had to use a topical we used it sparingly on the outer part of the ear only, keeping it out of the canal.

Natalie
Reply With Quote
  #20  
Old 08-14-2011, 01:22 PM
ozzi's Avatar
ozzi ozzi is offline
Senior Member
 
Join Date: Feb 2010
Location: Ipswich, MA
Posts: 619
Default Re: Warning: Risk of Deafness from Ear Medications

This is an interesting thread and made me start to wonder about gentamycin since it is a possible treatment for Kobi in the future should his eye meds stop working to reduce pressure.

In people, gentamycin IV carries the risk of permanent deafness, and it's not reversible in any way. I don't know how it works in dogs, but I'm wondering if Kobi might be at risk for becoming deaf with an injection of gentomycin in his eye. I will definitely check it out with the opthamologist before making any final treatment decisions, but this thread started to get me thinking about it. Does anyone have any experience with this?

Kevin
__________________
Ozzi, Dalmatian/Australian Cattle Dog mix, 12/03/1996 - 08/15/2010. Diabetes, blind from cataracts, cauda equina syndrome, and arthritis of the spine and knees. Daddy loves you Ozzi
Reply With Quote
Reply

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -7. The time now is 11:15 PM.


Disclaimer -- The content on this site is provided for informational and educational purposes only. While we make every effort to present information that is accurate and reliable, the views expressed here are not meant to be a substitute for the advice provided by a licensed veterinarian. Please consult with your veterinarian for specific advice concerning the medical condition or treatment of your pet and before administering any medication or pursuing any course of treatment that you may read about on this site.

The views and opinions expressed by contributors to this forum are strictly their own and do not necessarily reflect the opinions and views of the owners, administrators, or moderators of this forum and the k9diabetes.com website.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Copyright 2009, 2010 k9diabetes.com. All rights reserved.